Wyoming, 2013

Flash Flood and Hail in Wyoming, August 1, 2013

August 1, 2013 · NWS UNR · 6 events in 1 county or zone

A supercell thunderstorm moved southeastward across southern Campbell County, producing large hail and strong wind gusts. Extensive hail damage occurred in Wright, with many homes and vehicles affected, with the Noonan and Casner subdivisions receiving the most damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm moved southeastward across southern Campbell County, producing large hail and strong wind gusts. Extensive hail damage occurred in Wright, with many homes and vehicles affected, with the Noonan and Casner subdivisions receiving the most damage. Heavy rain flooded of low lying areas in and around town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 1, 2:28 PM MST, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 1, 2:28 PM MST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
328 PM MDT THU AUG 1 2013

.SHORT TERM...THIS EVENING THROUGH FRIDAY NIGHT
ISSUED AT 328 PM MDT THU AUG 1 2013

CURRENT SURFACE ANALYSIS SHOWS MAIN FRONTAL BOUNDARY SOUTH OF THE
REGION...WITH LOW PRESSURE ALONG THE BOUNDARY OVER THE NEB
PANHANDLE. NUMEROUS OTHER SURFACE BOUNDARIES FROM EARLIER
CONVECTION ARE IN PLACE ACROSS THE AREA. UPPER LEVEL ANALYSIS HAS
LOW OFF THE PACIFIC NW COAST...WITH WEAKENING RIDGE OVER THE
ROCKIES...AND UPPER LEVEL HIGH OVER THE SOUTHERN HIGH PLAINS. WEAK
DISTURBANCES MOVING THROUGH THE RIDGE HAVE HELPED TO PRODUCE
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE DAY
FROM FAR NORTHERN WY THROUGH PORTIONS OF SOUTHWESTERN INTO SOUTH
CENTRAL SD. THE STRONGEST STORMS HAVE BEEN ACROSS SOUTH CENTRAL SD
SO FAR...WHERE BEST INSTABILITY AND SHEAR ARE LOCATED.
TEMPERATURES ARE IN THE 70S AND 80S...WARMEST OVER SUNNY SOUTHERN
AREAS.

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
PERIOD...WITH THE BEST CHANCES SHIFTING FROM SOUTHERN PORTIONS OF
THE AREA LATE TODAY AND THIS EVENING TO NORTHERN PORTIONS OF THE CWA
FOR FRIDAY. CLOUD COVER AND AREAS OF PCPN WILL HELP TO KEEP TEMPS ON
THE COOLER SIDE ACROSS MOST OF THE AREA FRIDAY...ESPECIALLY THE
BLACK HILLS AND AREAS TO THE NORTH AND EAST.

FOR LATE TODAY AND TONIGHT...EAST TO SOUTHEAST WINDS WILL
GENERALLY PREVAIL ACROSS THE CWA...TO THE NORTH OF THE SURFACE LOW.
LOW LEVEL MOISTURE WILL BE MOST ABUNDANT ACROSS SOUTHERN PORTIONS
OF THE CWA. THIS IS WHERE THE BEST THREAT FOR SEVERE STORMS WILL
LINGER INTO TONIGHT. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE
MAIN THREATS FROM SEVERE STORMS. AN ISOLATED TORNADO IS STILL
POSSIBLE ACROSS PORTIONS OF SOUTHWEST INTO SOUTH CENTRAL SD LATE
THIS AFTERNOON. THERE IS NOT A LOT OF UPPER LEVEL SUPPORT FOR
DEVELOPMENT IN THE NEAR TERM...WITH THE STRONGEST ENERGY MOVING
SOUTHEAST OF THE AREA AND ANOTHER WAVE MOVING ACROSS MT.
HOWEVER...WITH NUMEROUS BOUNDARIES IN PLACE ACROSS THE AREA...AT
LEAST ISOLATED STORMS SHOULD BE ABLE TO DEVELOP LATE THIS
AFTERNOON AS CAP WEAKENS AND ATMOSPHERE DESTABILIZES
FURTHER...ESPECIALLY OVER THE BLACK HILLS AND SOUTHWESTERN SD.

CHANCES FOR STORMS WILL CONTINUE OVERNIGHT INTO FRIDAY...WITH THE
BULK OF THE ACTIVITY SHIFTING TO THE NORTHERN CWA. A FEW STRONG TO
SEVERE STORMS STILL LOOK POSSIBLE OVERNIGHT AS ELEVATED INSTABILITY
INCREASES...LOW LEVEL JET DEVELOPS...AND THETA-E ADVECTION
STRENGTHENS OVER NORTHWESTERN SD AND POINTS TO THE NORTHWEST. WAS
TEMPTED TO GO WITH LIKELY POPS OVER NORTHWESTERN SD LATE TONIGHT AND
FRIDAY MORNING...BUT WILL KEEP HIGH CHANCE POPS FOR NOW. ISOLATED TO
SCATTERED COVERAGE OF SHOWERS AND STORMS CAN BE EXPECTED FURTHER
SOUTH ACROSS MOST OF THE AREA BY THE AFTERNOON. THERE IS A SLIGHT
RISK FOR SEVERE STORMS ACROSS MUCH OF THE AREA AS SIGNIFICANT LOW
LEVEL MOISTURE REMAINS. ACTIVITY SHOULD TAPER OFF IN THE EVENING AND
OVERNIGHT. HIGH TEMPS WILL RANGE FROM NEAR 70 OVER FAR NORTHWESTERN
SD TO WELL INTO THE 80S ACROSS FAR SOUTHWESTERN SD.

&&

.LONG TERM...SATURDAY THROUGH THURSDAY
ISSUED AT 328 PM MDT THU AUG 1 2013

SURFACE HIGH PRESSURE BUILDING INTO THE DAKOTAS SATURDAY WILL
BRING RELATIVELY COOL TEMPS AND ONLY SLIGHT CHANCES FOR STORMS FOR
MUCH OF THE DAY. HOWEVER...STRONG THETA-E ADVECTION WITH RETURN
FLOW ALONG WITH A SUBSTANTIAL UPPER WAVE WILL BRING A GOOD CHANCE
OF STORMS SATURDAY NIGHT . UPPER LEVEL RIDGING WILL BRING SLIGHTLY
WARMER WEATHER EARLY NEXT WEEK...ALTHOUGH PERIODIC EMBEDDED WAVES
WILL BRING NEARLY DAILY CHANCES FOR STORMS. COOLER TEMPS THEN
EXPECTED FOR THE MID/LATE WEEK PERIOD AS STRONGER NW FLOW ALOFT
DEVELOPS.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING
ISSUED AT 328 PM MDT THU AUG 1 2013

SCT TSTMS ARE EXPECTED ACROSS THE REGION THROUGH THIS
EVE...WITH A SLIGHT CHANCE OF ISOLD TSTMS OVERNIGHT. OUTSIDE OF ANY
TSTMS...VFR CONDITIONS WILL CONTINUE THROUGH THIS EVE. AREAS OF
MVFR/IFR CIGS MAY DEVELOP ON THE SD PLAINS LATE TONIGHT AND EARLY
FRIDAY MRNG.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...26
LONG TERM...WFO UNR
AVIATION...JOHNSON
Hazardous weather outlook, Aug 1, 3:00 AM MST, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
400 AM MDT THU AUG 1 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-021300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
400 AM MDT (500 AM CDT) THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY INTO TONIGHT. THERE
IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE THIS
AFTERNOON AND EVENING...PARTICULARLY ALONG AND SOUTH OF INTERSTATE
90. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. AN
ISOLATED TORNADO OR TWO MAY ALSO BE POSSIBLE...WITH THE GREATEST
CHANCES NEAR THE NEBRASKA BORDER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO FRIDAY NIGHT.
THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE
ACROSS WESTERN AND SOUTH CENTRAL SOUTH DAKOTA AND OVER NORTHEAST
WYOMING. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN
THREATS.

THE CHANCES FOR THUNDERSTORMS CONTINUE THROUGH THIS WEEKEND INTO
THE MIDDLE OF NEXT WEEK. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME...A FEW STORMS MAY BECOME CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Aug 1, 1:24 PM MST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
224 PM MDT THU AUG 1 2013

SDZ026-028-031-012100-
CENTRAL BLACK HILLS SD-PENNINGTON CO PLAINS SD-RAPID CITY SD-
224 PM MDT THU AUG 1 2013

...STRONG THUNDERSTORM OVER CENTRAL PENNINGTON COUNTY...

AT 222 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HISEGA...OR 7 MILES SOUTHWEST OF DOWNTOWN
RAPID CITY...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN RAPID CITY...
  RAPID VALLEY...
  RAPID CITY AIRPORT...
  CAPUTA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4407 10292 4388 10304 4401 10343 4412 10339
TIME...MOT...LOC 2024Z 284DEG 32KT 4404 10333

JC
Special weather statement, Aug 1, 1:42 PM MST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
242 PM MDT THU AUG 1 2013

SDZ043-046-012115-
JACKSON SD-MELLETTE SD-
242 PM MDT THU AUG 1 2013

...STRONG THUDNERSTORM OVER SOUTHWESTERN MELLETTE AND SOUTHERN
JACKSON COUNTIES...

AT 238 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF LONG VALLEY...OR 18 MILES SOUTH
OF KADOKA...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NORRIS...
  CEDAR BUTTE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4351 10166 4370 10132 4360 10090 4339 10122
TIME...MOT...LOC 2042Z 285DEG 26KT 4357 10140

JC
Special weather statement, Aug 1, 1:58 PM MST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
258 PM MDT THU AUG 1 2013

SDZ042-044-012130-
BENNETT SD-SHANNON SD-
258 PM MDT THU AUG 1 2013

...STRONG THUDNERSTORM OVER SOUTHWESTERN BENNETT AND SOUTHEASTERN
SHANNON COUNTIES...

AT 252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BATESLAND...OR 20 MILES WEST OF MARTIN...
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BATESLAND.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4306 10222 4319 10218 4313 10174 4299 10181
      4299 10197
TIME...MOT...LOC 2057Z 283DEG 26KT 4311 10207

JC
Special weather statement, Aug 1, 2:01 PM MST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
301 PM MDT THU AUG 1 2013

SDZ031-012130-
PENNINGTON CO PLAINS SD-
301 PM MDT THU AUG 1 2013

...STRONG THUNDERSTORM OVER CENTRAL PENNINGTON COUNTY...

AT 257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FARMINGDALE...OR 19 MILES SOUTHEAST OF
DOWNTOWN RAPID CITY...MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SCENIC...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4383 10270 4385 10269 4385 10277 4392 10296
      4402 10292 4397 10242 4375 10250
TIME...MOT...LOC 2101Z 287DEG 36KT 4394 10284

JC
Special weather statement, Aug 1, 3:30 PM MST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
430 PM MDT THU AUG 1 2013

SDZ044-012300-
BENNETT SD-
430 PM MDT THU AUG 1 2013

...STRONG THUNDERSTORM OVER SOUTHEASTERN BENNETT COUNTY...

AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LACREEK WILDLIFE REFUGE...OR 14 MILES
SOUTHEAST OF MARTIN...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN BENNETT COUNTY SOUTH OF VETAL.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4301 10164 4316 10150 4314 10123 4299 10122
      4298 10158
TIME...MOT...LOC 2229Z 302DEG 22KT 4304 10149

JC
Local storm report, Aug 1, 4:52 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
552 PM MDT THU AUG 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             11 SE SAINT FRANCIS     43.05N 100.73W
08/01/2013  E1.00 INCH       TODD               SD   PUBLIC

&&

JC

The radar

The Riverton/Lander radar (KRIW), 226 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Campbell

When
August 1, 6:30 PM MST
Where
Campbell County, 11.31 mi NW of Savageton
Measured
1 in hail
Reported by
Public
Coordinates
43.970, -105.970

Hail, Campbell

When
August 1, 7:00 PM MST
Where
Campbell County, 3.64 mi NE of Savageton
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
43.900, -105.730

Hail, Campbell

When
August 1, 7:29 PM MST to 7:45 PM MST
Where
Campbell County, Wright
Measured
1.75 in hail
Property damage
$10 million
Reported by
Fire Department/Rescue
Coordinates
43.750, -105.490

Large amounts of ping pong to golf ball size hail fell around Wright. Portions of town had hail drifts three to five feet high. The wind-driven hail caused extensive damage to homes and vehicles.

Flash Flood, Campbell

When
August 1, 7:30 PM MST to 10:00 PM MST
Where
Campbell County, 4.85 mi NW of Wright to 6.59 mi S of Wright
Cause
Heavy Rain
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
43.790, -105.570

Heavy rain flooded road, yards, and basements in Wright after drainage systems became clogged with hail. A dam on Panther Pond was overtopped; the Wright Golf Course was flooded; and some roads, including Wright Boulevard and rural roads on the south side of Wright; were covered with as much as two feet of water.

Thunderstorm Wind, Campbell

When
August 1, 7:32 PM MST
Where
Campbell County, 6.68 mi N of Wright
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.845, -105.464

Wind gusts were estimated at 65 to 70 mph.

Thunderstorm Wind, Campbell

When
August 1, 7:33 PM MST
Where
Campbell County, 0.97 mi NE of Wright
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.761, -105.478

Wind gusts were estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469574, 469575, 469577, 472273, 469580, 469578.